Health Canada announced on Tuesday that a class of drugs used in Canada for osteoporosis is linked to slightly higher risks of atypical femur fractures, which is rare but serious. If that’s not the definition of irony, I don’t know what is: a drug taken to prevent osteoporosis (thin bones) may actually cause these very bones to break.
Health Canada recently concluded its review of bisphosphonate drugs, used to treat osteoporosis in men and post-menopausal women. There are roughly 50 generic versions of the drug listed on the Health Canada statement, and Fosamax and Actonel lead the list of brand name bisphosphonates.
Their findings have led to new warnings and precautions, and will lead to new labels on the drugs. The department says that these atypical femur fractures are extremely rare (accounting for under one percent of all hip and femur fractures), and the benefits of these drugs outweigh the slim risk of these fractures.
These fractures may occur with little to no impact on the thigh area, and may occur in both legs in the same person. Talk about a rough break!
The U.S. Food and Drug Administration announced similar findings and warnings in a statement issued back in October 2010.
Health Canada warns that people prescribed bisphosphonate drugs should not stop taking them unless they are advised to do so by their health-care provider. Also, patients who are currently taking or who took bisphosphonate drugs previously and notice new or unusual pain in the groin, hip, or thigh, should talk to their physician, as this could be a sign of an atypical femur fracture.
If you or a loved one have taken these bisphosphonate drugs for osteoporosis and have suffered an atypical femur fracture, you may be entitled to compensation. Please stop by our website, or contact one of our attorneys at 1-800-246-HURT (4878) for more information. Feel free to Retweet this article or share it on Facebook.